Fri11152019

Last updateWed, 13 Nov 2019 12pm

News

The Dangers of Over-the-Counter Drugs

default article imageFrequently popping over-thecounter pills for everyday aches may be more damaging than the pain itself. When it comes to taking over-the-counter pain medication such as Tylenol or Advil, most people have developed their own system that has little to do with the recommended doses. When pain is holding us hostage, our overwhelming desire to stop it consumes us, and sometimes counting out the correct dosage does not. The outcome may be that we double the amount, or even combine acetaminophen and add ibuprofen to our cold medicine as assurance. Most of us, if we bother to do anything, give the microscopic type on the label a quick look over and not think twice about it.

Melanie Ratajczak, a sophomore, said, “I don’t really see the long-term effects of OTC drugs. Any pain I feel, I just take an Advil.”

“I’m very concerned because nobody pays attention to the information on the side of the boxes,” says Lewis Nelson, M.D., associate professor of emergency medicine at New York University’s Langone Medical Center. “And if you say, ‘You can take 1,000 miligrams,’ people don’t know what that means, and they say, ‘Well OK, two pills sounds like the right dose’.”

According to USA Today, more than three quarters of American’s take over-the-counter (OTC) pain relievers, which fall into two categories: nonsteroidal anti-inflammatory drugs (NSAIDs) and acetaminophen, the active ingredient found in Tylenol. Acetaminophen is used strictly for pain and fever. Unlike NSAIDS, acetaminophen doesn’t irritate the stomach. But because it is perceived as safe, people tend to load up on it without thinking. This has resulted in acetaminophen poisoning, the leading cause of acute liver failure in the United States.

NSAIDS, meanwhile, dull the pain and fight inflammation. They include ibuprofen (Advil and Motrin), naproxen (Aleve), and aspirin. The most serious side effects linked to NSAIDs are ulcers and gastrointestinal bleeding. These side effects, according to the New England Journal of Medicine, is responsible for sending more than 100,000 Americans to the hospital each year and result in 15,000 deaths.

“A lot of OTC medicines have different medications in them,” said Kathy Maloney the Director of Health Service.

Of course, when taken properly, all of these medications are considered to be safe. And if things weren’t confusing enough already, recent studies suggest that there could even be some benefit to taking NSAID’s regularly. A study by the National Cancer Institute found that their daily use decreased he incidence of colon cancer by 28 percent.

The problems arise when people take more than the recommended dose. Maloney said that sometimes people could “double their dose” without realizing. “It’s confusing,” says Maloney, “Every time you reach for a cold medicine, it has three different ingredients in it. Unless you are getting pure Advil or pure Tylenol.”

However, it’s hard to be mindful of these risks when your head is throbbing. If headaches are chronic or debilitating, experts such as Richard P. Kraig, M.D., a neurologist at the University of Chicago Medical Center, suggest running through a checklist before ransacking the medicine cabinet. Could it be simple dehydration? Or, “When was the last time I ate?”

“Generally OTC medications are safe when used as directed,” says Dr. Sharon Stark, Associate Dean of the Marjorie Unterberg School of Nursing. However, keep in mind that medication side effects differ according to their ingredients and have the potential to interact with other medications, foods, drink, and supplements. So it is important to read the label for their ingredients, uses, and directions.

Jimmy Morecraft, a sophomore, says, “Every time I buy medicine, I make sure to read the label for the right dosage I should be taking.” Even for careful label readers, it’s easy to go overboard.

Acetaminophen is in prescription pain killers such as Percocet and Vicodin and many people don’t realize that it’s also a common ingredient Over-the-Counter Drug Dangers in cold and flu remedies. “So when you double up,” says Nelson, “your body doesn’t know that it’s coming from two different medications... it just knows that you’re taking too much.”

According to data from the Food and Drug Administration, if a person with a cold and a headache seeks relief in eight 500 milligram tablets and a few doses of another acetaminophen -based cold medication (like Sudafed or NyQuil) the risk of liver damage may increase significantly.

Given the rate of accidental overdose, many doctors are advocating for labels with plain language and clear icons.

When taking any type of medicine, it’s important to be aware of changes in your body and how you feel. It may be hard to know whether a certain symptom is caused by your illness or by an adverse effect from your medicine. You should tell your family doctor when the symptom started and if it is different from other symptoms you have had.

It is extremely important to be mindful about mixing alcohol and any OTC or prescription medicine. Check drug labels for warnings about drinking alcohol while taking OTC medicines. Drinking alcohol while taking any of the following medicines is risky. According to the Center for Disease Control, if you drink more than one alcoholic beverage per week and use NSAIDs you may increase your risk of gastrointestinal (GI) bleeding. Drinking alcohol while taking the cough suppressant dextromethorphan (Robitussin, Vicks) can increase drowsiness.

Contact Information

CAMPUS LOCATION
The Outlook
Jules L. Plangere Jr. Center for Communication
and Instructional Technology (CCIT)
Room 260, 2nd floor

MAILING ADDRESS
The Outlook
Monmouth University
400 Cedar Ave, West Long Branch, New Jersey
07764

Phone: (732) 571-3481 | Fax: (732) 263-5151
Email: outlook@monmouth.edu